Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 429, NWS Norman, OK

August 27, 2002Archer County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Aug 27, 2002, 4:42 AM CDT for Archer County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2002, 4:42 AM CDT (09:42 UTC)
Expired
Aug 27, 2002, 5:30 AM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Archer County, TX

The radar

The Altus AFB radar (KFDR), 87 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:40 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2219 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS54 KOUN 270942
SVROKC
TXC009-271030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
441 AM CDT TUE AUG 27 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS

* UNTIL 530 AM CDT

* AT 441 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 15 MILES NORTH OF SCOTLAND TO DUNDEE...MOVING
  SOUTH AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...DUNDEE...HOLLIDAY...
  LAKE DIVERSION...LAKE KICKAPOO...MANKINS...MEGARGEL...SCOTLAND AND
  WINDTHORST

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 TO 70 
MPH. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY 
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3386 9843 3381 9896 3339 9894 3341 9868
          3344 9843


11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:35 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 27, 3:35 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 AM CDT TUE AUG 27 2002

AN INTENSE MCS HAS PASSED ACROSS ABOUT 2/3 OF OUR FORECAST AREA AS
OF 330 AM.  BY THE TIME THE ZONE FORECAST TAKES EFFECT AT 7 AM...
THE LEADING EDGE OF THE MCS SHOULD BE NEAR THE RED RIVER.  THE
FORECAST WILL BEGIN WITH STORMS IN OUR SOUTH AND CENTRAL COUNTIES...
WITH THE RAIN SLOWLY DECREASING THIS MORNING.  ADDITIONAL STORM
DEVELOPMENT IS POSSIBLE THIS AFTERNOON AS VERTICAL MOTION IS
FORECAST TO PERSIST ACROSS THE REGION... AND THERE WILL BE SURFACE
BOUNDARIES LEFT OVER FROM THE MORNING CONVECTION.

THE GREATER CHANCE FOR STORMS WILL COME AGAIN TONIGHT AS ANOTHER MCS
IS LIKELY TO DEVELOP... MUCH THE SAME AS THE CURRENT ONE... ALTHOUGH
PERHAPS A BIT FARTHER WEST... AND HOPEFULLY NOT AS INTENSE.  HAVE
EDGED POPS UP SOME FOR TONIGHT IN ALL LOCATIONS.

THE NIGHTLY MCS SCENARIO DOES NOT END UNTIL THURSDAY... IF THE
MODELS ARE TO BE BELIEVED.  SO... HAVE KEPT MODEST POPS INTO
WEDNESDAY NIGHT... AND HAVE LEFT THE FORECAST DRY FOR THE REST OF
THE FORECAST PERIOD.

OTHER THAN CHANGES TO CLOUD COVER AND MINOR TEMPERATURE
ADJUSTMENTS... DID NOT MAKE MUCH IN THE WAY OF CHANGES TO THE
REMAINDER OF THE FORECAST.

FCSTID = 23 = CMS

OKC   88  69  88  68 /  90  50  20  30
HBR   88  68  88  68 /  60  60  30  40
SPS   88  71  94  72 / 100  60  30  40
GAG   86  65  87  65 /  40  60  30  40
PNC   88  69  88  68 /  50  40  20  30
DUA   90  70  92  71 / 100  40  20  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Aug 27, 12:13 AM CDT, 4 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1213 AM CDT TUE AUG 27 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    1 SW BUFFALO              OK   68 MPH WIND GUST
08/26/02   HARPER                         OKLAHOMA MESONET REPORT.
                                          WIND 35048G59KT.

...SPEG.
Local storm report, Aug 27, 12:55 AM CDT, 3 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1255 AM CDT TUE AUG 27 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    1 SW BUFFALO              OK   64 MPH WIND GUST
08/26/02   HARPER                         MEASURED BY OKLAHOMA
                                          MESONET. WIND 36044G55KT.

1207 AM    2 SW GAGE                 OK   72 MPH WIND GUST
08/27/02   ELLIS                          MEASURED AT GAGE AIRPORT
                                          ASOS.  PK WND 34063/0507.

1210 AM    FORT SUPPLY               OK   60 MPH WIND GUST
08/27/02   WOODWARD                       SPOTTER ESTIMATE OF 60 TO
                                          65 MPH WINDS. TWO PICKUP
                                          TRUCK TOPPERS BLOWN OFF.

1215 AM    FORT SUPPLY               OK   WIND DAMAGE
08/27/02   WOODWARD                       ESTIMATED 60 TO 70 MPH
                                          WINDS REPORTED BY COOP
                                          OBSERVER.  TWO LARGE TREE
                                          LIMBS /6 TO 8 INCH/ DOWNED.

1220 AM    WOODWARD                  OK   WIND DAMAGE
08/27/02   WOODWARD                       SPOTTER RELAYED REPORT OF
                                          TWO TREES BLOWN OVER INTO A
                                          HOUSE.

1225 AM    2 WSW WOODWARD            OK   68 MPH WIND GUST
08/27/02   WOODWARD                       MEASURED BY OKLAHOMA
                                          MESONET. WIND 33038G59KT.

1229 AM    8 W WOODWARD              OK   68 MPH WIND GUST
08/27/02   WOODWARD                       AWOS MEASURED WIND AT WEST
                                          WOODWARD AIRPORT /KWWR/.
                                          WIND 34036G59KT.

...SPEG.
Local storm report, Aug 27, 2:00 AM CDT, 2 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
200 AM CDT TUE AUG 27 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    FARGO                     OK   WIND DAMAGE
08/27/02   ELLIS                          TIME ESTIMATED. REPORTS OF
                                          TREE DOWNED AND RAILROAD
                                          CROSSARMS DAMAGED AT FARGO
                                          AND GAGE. REPORTED BY ELLIS
                                          COUNTY SHERIFFS OFFICE.

1215 AM    FORT SUPPLY               OK   .75 INCH HAIL
08/27/02   WOODWARD                       REPORTED BY COOP OBSERVER

1245 AM    WOODWARD                  OK   WIND DAMAGE
08/27/02   WOODWARD                       REPORT OF TWO BUILDINGS
                                          WITH SIGNIFICANT ROOF
                                          DAMAGE. REPORTED BY
                                          SPOTTERS.

1252 AM    VICI                      OK   70 MPH WIND GUST
08/27/02   DEWEY                          ESTIMATED 70 TO 80 MPH WIND
                                          REPORTED BY LAW ENFORCEMENT
                                          AND AMBULANCE SERVICE AND
                                          RELAYED BY DEWEY COUNTY
                                          SHERIFFS OFFICE.

0100 AM    4 WNW CAMARGO             OK   66 MPH WIND GUST
08/27/02   DEWEY                          MEASURED BY OKLAHOMA
                                          MESONET.

0100 AM    6 SE MUTUAL               OK   70 MPH WIND GUST
08/27/02   WOODWARD                       MEASURED BY OKLAHOMA
                                          MESONET. ALSO GUSTS TO
                                          61 MPH AT 0055 AM...
                                          58 MPH AT 0105 AM AND
                                          64 MPH AT 0110 AM.

0120 AM    3 E MENO                  OK   60 MPH WIND GUST
08/27/02   MAJOR                          MEASURED BY OKLAHOMA
                                          MESONET. WIND 34030G52KT.

0125 AM    3 N PUTNAM                OK   60 MPH WIND GUST
08/27/02   DEWEY                          MEASURED BY OKLAHOMA
                                          MESONET. WIND 33040G52KT.

...SPEG.
Local storm report, Aug 27, 2:25 AM CDT, 2 hours 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
225 AM CDT TUE AUG 27 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    7 W WATONGA               OK   61 MPH WIND GUST
08/27/02   BLAINE                         MEASURED BY OKLAHOMA
                                          MESONET. WIND 33028G53KT.
                                          ALSO GUST TO 58 MPH AT
                                          0155 AM.

...SPEG.
Local storm report, Aug 27, 2:57 AM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
257 AM CDT TUE AUG 27 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM    4 WSW WEATHERFORD         OK   80 MPH WIND GUST
08/27/02   CUSTER                         MEASURED BY OKLAHOMA
                                          MESONET. WIND 35047G70KT.
                                          ALSO 69 MPH GUST AT 0210 AM
                                          AND 60 MPH GUST AT 0215 AM.

0210 AM    4 WNW BESSIE              OK   60 MPH WIND GUST
08/27/02   WASHITA                        MEASURED BY OKLAHOMA
                                          MESONET. WIND 36041G52KT.

...SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:12 AM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger63 min
Aug 27, 4:33 AM CDTSevere Thunderstorm WarningOUNClay57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.